Coping with cancer is awful. Because of this, patients getting cancer treatment will sometimes feel compelled to dismiss cancer treatment side effects, such as hearing loss, as insignificant. But for a large number of cancer survivors, there will be a life after cancer and that’s a pretty important thing to remember. And, of course, you want a very full and happy life!
Talking to your healthcare team about managing and reducing side effects is so important because of this. By talking about possible hearing loss, tinnitus, or balance problems that may develop from chemotherapy, for instance, you’ll be more ready for what comes next, and be in a better position to truly enjoy life after cancer.
Available cancer treatments
In the past couple of decades, considerable advancements in cancer treatment have been accomplished. There are even some vaccines that can stop the development of some cancers in the first place! But in general, doctors will make use of one or more of three different ways to battle this disease: radiation, chemotherapy, and surgery.
There are distinctive drawbacks and strengths to each of these, and in some cases, they’re used together. The best treatment course will be guided by your diagnosis, your prognosis, and your care team.
Do all cancer treatments cause hearing and balance issues? Normally, these side effects only accompany chemotherapy, but each patient is different.
What is chemotherapy?
Chemotherapy is a mix of treatments that use strong chemicals to kill cancer cells. Because of its highly successful track record, chemotherapy is frequently the leading treatment choice for a wide array of cancers. But chemotherapy can bring on some very uncomfortable side effects because these chemicals are so strong. Here are several of these side effects:
- Hearing loss
- Mouth sores
- Fatigue and tiredness
- Hair loss (including your nose hairs)
Side effects of chemotherapy have a tendency to vary from person to person. Side effects may also change according to the particular combination of chemicals used. Most individuals are pretty well aware of some of these symptoms, like hair loss for instance. But not so many people are aware of chemotherapy induced hearing loss.
Can hearing loss be brought about by chemotherapy?
Hearing loss isn’t the most prominent chemotherapy side effect. But the reality is that chemotherapy can and does bring about hearing loss. Is hearing loss from chemo permanent? The answer is frequently yes.
So is there a particular type of chemo that is more likely to cause hearing loss? Generally speaking, hearing loss tends to be most common with platinum-based chemical protocols (known as cisplatin-based chemotherapy). These types of therapies are most often utilized to treat head, neck, and gynecological cancers, but they can be used on other cancers too.
Scientists aren’t exactly certain how the cause and effect works, but the general sense is that platinum-based chemotherapy chemicals are particularly proficient at causing harm to the delicate hairs in your ear. This can cause hearing loss that is frequently irreversible.
Even if you’re battling cancer, you still need to pay attention to hearing loss
When you’re battling cancer, hearing loss may not feel like your biggest concern. But even when you’re coping with cancer, there are substantial reasons why the health of your hearing is important:
- Social isolation is frequently the result of hearing loss. This can aggravate many different conditions. In other words, getting the appropriate treatment (or even buying the right groceries) can become more difficult when you are feeling socially separated.
- Hearing loss can negatively affect your mental health, particularly if that hearing loss is neglected. Anxiety and depression are closely associated with untreated hearing loss. Battling cancer can, similarly, increase anxiety and depression, so you don’t want to add more fuel to that fire.
- Chemotherapy-caused hearing loss can also result in balance problems and tinnitus. So can tinnitus also be caused by chemotherapy? Well, unfortunately, the answer is yes. Tinnitus is often linked to balance problems which can also be a problem. You don’t want to fall when you’re recuperating from your chemotherapy treatment!
You’ll want to speak with your care team about decreasing other health concerns while you’re fighting cancer.
What’s the solution?
You’re at the doctor’s constantly when you’re battling cancer. But it’s beneficial to add one more appointment to your list: make an appointment with a hearing specialist.
Visiting a hearing specialist will help you do several things:
- Establish a hearing baseline. Then, if you develop hearing loss in the future, it will be easier to recognize.
- It will be easier to receive fast treatment when you notice the signs or symptoms of hearing loss.
- Initiate a relationship with a hearing professional. Your hearing specialist will have a more precise understanding of the state of your hearing and its needs, if you do have hearing loss.
So if you experience hearing loss from chemo, can it be cured? Unfortunately, sensorineural hearing loss is irreversible, no matter the cause. But there are treatment possibilities. Your hearing loss can be treated and managed with the assistance of your hearing specialist. This could mean simple monitoring or it might include a set of hearing aids.
It should be noted, too, that most chemotherapy-caused hearing loss often affects the higher-range of hearing frequencies. Your day-to-day hearing might not even really be effected.
Caring for your hearing is important
It’s critical to pay attention to your hearing health. If you’re worried about how chemotherapy may impact your hearing, consult your care team. Your treatment might not be able to change but at least you’ll be better able to keep an eye on your symptoms and to get more rapid treatment.
Chemotherapy can cause hearing loss. But if you consult your hearing specialist, they will help you develop a plan that will help you stay in front of the symptoms.